ONONDAGA COUNTY, N.Y. (WSYR-TV) — In the last 24 hours, 16 or more overdoses have occurred in Onondaga County.

According to the Onondaga County Health Department, on November 3, their overdose tracking system notified them of these overdoses and in some of the instances, the person who overdosed did not respond to the administration of naloxone or Narcan, a nasal spray medication used to revive someone who has overdosed on opioids.

The Onondaga County Health Department suspects Narcan didn’t work because the drugs may have been laced with the sedative Xylazine, an anesthetic approved for veterinarians to use on horses or other large animals.

 “It kind of suppresses the body’s natural ability for stimulation so it can decrease your heart rate, decrease your blood pressure, decress your mental status,”

Dr. Ross Sullivan, Director of Toxicology at Upstate Medical University

This non-opioid sedative is not considered a controlled substance and can be bought as a prescription from a veterinarian.

“The major concern with this is it’s unknown to the people who are using,”

Mariah Senecal-Reilly, Program Coordinator at OCHD

According to Forensic Science International, Xylazine is an “emerging adulterant in abused drugs,” and has been found in street drugs like fentanyl, heroin, cocaine, and methamphetamines across the country. The National Institute on Drug Abuse reports that from 2015 to 2020 drug overdose deaths involving Xylazine increased from 2% to 26% in Pennslyvania.

“I know there’s been some reports in NYC as well so it wasn’t something we were unaware of just something we have been keeping an eye on,”

Mariah Senecal-Reilly, Program Coordinator at OCHD

If you are in a situation where someone is experiencing an overdose and they do not respond to naloxone, OCHD recommends the following:

  • First, call 911 and administer naloxone and rescue breathing like you normally would.
  • Start rescue breathing after giving the first dose of naloxone. It may help restart the lungs even if the person doesn’t wake up.
  • If the person does not wake up after spraying multiple doses of naloxone into their nose, continue rescue breathing or CPR until emergency services arrive.
  • The immediate goal is to make sure the person is getting oxygen into the brain.
  • If the person starts breathing again but is still sedated, they don’t need more naloxone. Put them in rescue position and keep an eye on them.

Due to an increase in overdoses, OCHD encourages community members to be trained on how to administer naloxone. The more people who can reverse overdoses, the more lives that can be saved.

Free in-person, virtual, or on-demand training is available through the Onondaga County Health Department. Click here to access the service.

Contact the Mental Health and Substance Use Initiatives Program at naloxonetraining@ongov.net with any training requests or questions. 

Fentanyl test strips or naloxone can be requested by calling or texting the Health Department’s request line at 315-418-5365. All requests are confidential.